Florida, 2004

Tornadoes in Florida, September 16, 2004

September 16, 2004 · NWS TAE · 3 events in 3 counties and zones

3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 16, 3:06 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 16, 3:06 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
406 AM EDT THU SEP 16 2004

.DISCUSSION...
A NEW TORNADO WATCH WAS RECENTLY ISSUED FOR MUCH OF THE CWFA.
BASED ON LATEST TCM WIND GRIDS...AGREE WITH CURRENT INLAND
TROPICAL STORM WIND WARNING COVERAGE. WILL KEEP FLOOD WATCH
INTACT. ABOVE NORMAL TIDES ARE NOTED AT OUR GAUGING SITES SO
WILL INCLUDE THIS IN THE NEW COASTAL WATERS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 84 75 84 68 / 90 60 40 20
PFN 81 75 84 74 / 90 60 30 10
DHN 82 70 83 68 / 99 70 30 10
ABY 83 72 83 70 / 90 70 50 20
VLD 84 74 83 69 / 80 60 60 20
CTY 85 73 84 70 / 70 60 60 20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH UNTIL 10 AM CDT ALL ZONES.
     FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WARNING TODAY ALL ZONES.
GA...TORNADO WATCH UNTIL 11 AM EDT GAZ120>129-142>146-155>159.
     FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
FL...HURRICANE WARNING COASTAL ZONES FROM APALACHICOLA WEST.
     TROPICAL STORM WARNING COASTAL ZONES FROM APALACHICOLA
     EAST.
     TORNADO WATCH UNTIL 11 AM EDT FLZ007>018-026-027.
     FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WARNING TODAY.
     FLZ007-009>011-013-016-017-026.

&&

TJT

In the hours before

Local storm report, Sep 15, 10:49 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1149 PM EDT WED SEP 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TORNADO          5 SE CYPRESS            30.67N 85.02W
09/15/2004                   JACKSON            FL   AMATEUR RADIO

            SPOTTED ON I-10 AND HIGHWAY 171 INTERSTECTION.

1040 PM     TORNADO          CYPRESS                 30.72N 85.08W
09/15/2004                   JACKSON            FL   EMERGENCY MNGR

            *** 5 INJ *** TRAILER PARK HEAVILY DAMAGED. SOME
            RESIDENTS STILL UNACCOUNTED FOR.

&&

TJT
Special weather statement, Sep 16, 1:28 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
228 AM EDT THU SEP 16 2004

ALZ065>069-FLZ007>018-026-027-GAZ120>129-142>146-155>159-161500-
BAKER GA-BAY FL-BROOKS GA-CALHOUN GA-CALHOUN FL-CLAY GA-
COASTAL WALTON FL-COFFEE AL-COLQUITT GA-DALE AL-DECATUR GA-
DOUGHERTY GA-EARLY GA-FRANKLIN FL-GADSDEN FL-GENEVA AL-GRADY GA-
GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-INLAND WALTON FL-JACKSON FL-
JEFFERSON FL-LEE GA-LEON FL-LIBERTY FL-MILLER GA-MITCHELL GA-
QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TERRELL GA-THOMAS GA-TIFT GA-
TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CUTHBERT...DALEVILLE...DAWSON...DE FUNIAK SPRINGS...
DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...ENTERPRISE...FORT GAINES...
FORT RUCKER...GENEVA...GEORGETOWN...HEADLAND...LEESBURG...MARIANNA...
MONTICELLO...MORGAN...MOULTRIE...NEWTON...OZARK...PANAMA CITY...
PANAMA CITY BEACH...PELHAM...PORT ST. JOE...PUTNEY...QUITMAN...
SANTA ROSA BEACH...ST. MARKS...SYLVESTER...TALLAHASSEE...
THOMASVILLE...TIFTON AND VERNON
228 AM EDT THU SEP 16 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG
BEND AND PANHANDLE...EFFECTIVE UNTIL 1100 AM EDT THURSDAY
MORNING(1000 AM CDT THURSDAY MORNING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
AND JEFFERSON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...AND BROOKS.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

48-TURNAGE

The radar

The Tallahassee radar (KTLH), 37 km away, was scanning. The volume nearest the first event began at 09:46 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Jefferson

When
September 16, 4:45 AM EST to 4:47 AM EST
Where
Jefferson County, 4 mi NE of Lloyd
Rating
F0
Path length
2 mi
Path width
75 yd
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
30.517, -83.967

A weak tornado touched down just south of Lake Miccosukee. It caused minor damage to a home, and downed numerous trees and power lines along its northwestward track toward northeast Leon County. Reported by a NWS employee and the Jefferson County EMA.

Tornado, Leon

When
September 16, 4:47 AM EST to 4:50 AM EST
Where
Leon County, 5 mi SE of Miccosukee
Rating
F0
Path length
3.5 mi
Path width
75 yd
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
30.533, -83.983

The weak tornado moved from northwest Jefferson County into adjacent northeast Leon County. It destroyed a shed and caused minor damage to a home. Some trees were uprooted. Reported by a NWS employee and the Leon County EMA.

Tornado, Taylor

When
September 16, 8:50 AM EST
Where
Taylor County, Steinhatchee
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
29.683, -83.400

A waterspout moved onshore and caused minor damage to several homes, as well as downed trees and power lines. Reported by the Taylor County EMA.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyThe tornado archive for Florida, 2004Warnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423175, 5423176, 5423174.